Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Sacramento, CA

January 2, 2006Stanislaus County, California

NWS Sacramento, CA issued this flash flood warning at Jan 2, 2006, 4:40 PM PST for Stanislaus County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2006, 4:40 PM PST (00:40 UTC)
Expired
Jan 2, 2006, 10:30 PM PST
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Stanislaus County, CA

The radar

The San Francisco radar (KMUX), 109 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2006-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2006-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSTO 030043
FFWSTO
CAC099-030630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
440 PM PST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL STANISLAUS COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITY OF MODESTO

* UNTIL 1030 PM PST

* AT 430 PM PST...FLASH FLOODING WAS REPORTED FROM OVERFLOW OF DRY   
  CREEK NEAR CRABTREE ROAD.  FLASH FLOODING WILL PROGRESS WESTWARD   
  TOWARDS THE CITY OF MODESTO THIS EVENING.  THE FLASH FLOODING IS   
  EXPECTED TO REACH MODESTO BETWEEN MIDNIGHT AND 3 AM.

* HIGH WATER LEVELS ALONG DRY CREEK WILL CAUSE FLASH FLOODING AS THE 
  WATER MOVES WEST FROM CRABTREE ROAD INTO THE CITY OF MODESTO.  THE 
  AREA OF HIGHEST WATER IS EXPECTED AT THE INTERSECTION OF DRY CREEK 
  AND THE TUOLUMNE RIVER IN THE CITY OF MODESTO.  

* PEOPLE ADJACENT TO DRY CREEK NEED TO TAKE ACTION IMMEDIATELY. THIS 
  IS A DANGEROUS SITUATION.  MOVE TO HIGHER GROUND AWAY FROM DRY     
  CREEK.

* AREAS IN THE PATH OF THE HIGH WATER INCLUDE BELL ROAD...ELLENWOOD  
  ROAD...COUNTY ROAD J9-OAKDALE/WATERFORD HIGHWAY...ALBERS...AND     
  LOCAL MODESTO CITY STREETS CROSSING DRY CREEK. 

LAT...LON 3759 12103 3768 12052 3783 12067 3769 12103

$$

HS/CM/KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 2:30 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 2, 2:30 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 PM PST MON JAN 2 2006

.DISCUSSION...
CONVERGENCE IS STRONGEST JUST SOUTH OF OUR WARNING AREA.  THIS MAY
LIFT NORTH AS UPPER LOW MOVES INLAND TONIGHT.  WILL LEAVE ISOLATED
EVENING THUNDERSTORMS IN THE FORECAST.  ANY STORMS MAY CONTAIN HEAVY
RAIN AND HAIL.  RADAR SHOWS SHOWERS ARE DECREASING IN INTENSITY
THOUGH A BAND OF MODERATE RAIN STILL STRETCHES FROM SOUTHERN
SACRAMENTO COUNTY TO THE SIERRA FOOTHILLS.  18Z MODELS MOVE SURFACE
LOW INTO THE GREAT BASIN 03Z-06Z OR SO.  STRONG OROGRAPHICS WILL
COMBINE WITH H5 COLD POOL TONIGHT TO RE-INTENSIFY SNOW SHOWERS.
WILL EXTEND HEAVY SNOW WARNING FROM I-80 SOUTH UNTIL MIDNIGHT.  WILL
ALLOW ADVISORY FOR PLUMAS/LASSEN PARK TO EXPIRE AT 6 PM.
URBAN/SMALL STREAM ADVISORY FOR MUCH OF THE AREA SOUTH OF I-80
VALLEYS WILL CONTINUE INTO THE EVENING THOUGH IT MAY BE REFINED IN
AREA SOMEWHAT.  THERE SHOULD BE A BREAK IN THE PRECIPITATION
OVERNIGHT.  TOMORROW OVERRUNNING SHOWERS SPREAD ACROSS THE
REGION...MAINLY NORTH OF I-80.  COLDER AIR TRAPPED IN THE VALLEYS
MAY CAUSE A LOCAL LOWERING TO THE SNOW LEVELS IN SHASTA COUNTY IN
THE EARLY AFTERNOON...BUT IN GENERAL EXPECT THEM TO BE ABOVE 3500
FEET.  WENT HIGHER THAN MOS POPS TOMORROW.  SNOW LEVELS RISE TO 4500
FEET BY LATE TOMORROW AFTERNOON.  WILL NEED TO CONSIDER A SNOW
ADVISORY FOR THE SHASTA COUNTY MOUNTAINS TOMORROW AND MAYBE
LASSEN/PLUMAS.  WOULD PREFER TO LET CURRENT ADVISORY EXPIRE BEFORE
ISSUING THIS.  IN THE VALLEYS...BETS CHANCES OF RAIN WILL BE IN THE
NORTHERN SACRAMENTO VALLEY...TAPERING RAPIDLY TO JUST A SLIGHT
CHANCE FOR THE NORTHERN SAN JOAQUIN. THIS SYSTEM COULD BRING ANOTHER
TWO OR MORE INCHES OF PRECIPITATION TO SATURATED AREAS IN THE
SHASTA-TRINITY MOUNTAINS AND NORTHERN SACRAMENTO VALLEY...HOWEVER
PRECIPITATION WILL BE LESS WIDESPREAD AND NO TROPICAL MOISTURE TAP
IS SHOWN BY THE MODELS.  ALL MEDIUM RANGE MODELS BRING A RIDGE OVER
THE REGION WEDNESDAY AND THURSDAY.  THERE WILL BE PERHAPS ANOTHER
THREAT OF SHOWERS FRIDAY...HOWEVER A DRYING TREND IS CLEARLY IN THE
WORKS.  SG

&&

.AVIATION...
AN AREA OF STEADY RAIN IS SPREADING SLOWLY NORTH THROUGH THE AREA.
THE SNOW LEVELS THROUGH THE SIERRA ROUTES ARE RUNNING ROUGHLY 3500
FEET.  THUNDERSTORMS CURRENTLY MOVING SOUTH OF OUR AREA COULD WELL
GENERATE IN ALL BUT THE HIGH ELEVATIONS THROUGH THE EVENING HOURS.
ANY THUNDERSTORMS THAT DEVELOP COULD CONTAIN STRONG & GUSTY WINDS,
HAIL & BRIEF HEAVY SHOWERS. SOME IMPROVING CONDITIONS ARE EXPECTED
TONIGHT, HOWEVER IFR VALLEY FOG AND STRATUS COULD FORM UNDER LIGHT
WINDS AND RESIDUAL LOW LEVEL MOISTURE. RANDELL CURTIS HARTLEY, MET

&&

.STO WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 6 PM THIS AFTERNOON FOR WESTERN PLUMAS
COUNTY/LASSEN PARK.

HEAVY SNOW WARNING UNTIL MIDNIGHT TONIGHT FOR THE WEST SLOPE
NORTHERN SIERRA NEVADA.

URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH 8 PM TONIGHT FOR THE
NORTHERN SAN JOAQUIN VALLEY...SACRAMENTO VALLEY AND THE MOTHERLODE.

&&
Hazardous weather outlook, Jan 2, 7:00 AM PST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST MON JAN 2 2006

CAZ013>019-063-064-066>069-031500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THE CENTER OF A LOW PRESSURE AREA WILL MOVE ONSHORE TODAY AND
BRING INSTABILITY TO INTERIROR CALIFONIA. SHOWERS AND POSSIBLE
STRONG THUNDERSTORMS WILL INCREASE IN AREAIAL COVERAGE AND INTENSITY
FROM LATE THIS MORNING THROUGH THIS AFTERNOON.

* HEAVY SNOW WARNING.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS86 KSTO - FLSSTO FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

RIVER LEVELS WILL REMAIN HIGH THE NEXT SEVERAL DAYS...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:00 PM PSTFlash Flood WarningSTOSacramento6 hr
Jan 3, 4:06 AM PSTSnow AdvisorySTO18 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.